It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addison's Disease Message Board


Addison's Disease Board Index


I was actually under the impression that the mechanism of action of SSRI (Selective Serotonin Reuptake Inhibitors) antidepressants work in a way similar to actually STRESSING the adrenal glands. When any serotonergic activity is increased in the brain, cortisol and adrenaline are released to combat this excess serotonin. Therefore, antidepressants seem to constantly overwork one's adrenals, which really makes me wonder why antidepressants are often prescribed in cases of Chronic Fatigue where low adrenal function is often present. I see that you are asking if the SYMPTOMS of adrenal insufficiency can be treated with antidepressants, and as far as I know, they cannot, because antidepressants probably would not take away low blood pressure, fatigue, nausea, fatigue, etc.

~Katalina:)
No problem :angel: As long as I'm relaying accurate information.
Dear Marcy,

While I appreciate what "Solstice" has to share, I have another piece of info to consider. I remember recently reading that sometimes they actually use Ritalin (the drug usually prescribed for ADHD) to help people with Chronic Fatigue Syndrome. Put this together with what a popular radio psychologist said the other day about Adderal (another drug used for those with ADHD) being an "antidepressent". Combine this with the statistics that say that people with CFS or CFIDS often have low cortisol and/or aldosterone. These are a lot of separate pieces of info, but combined, they might suggest that whatever the reason is for giving a person Ritalin to help with CFS, MIGHT work (or SEEM to work) for those with mild adrenal insufficiency. I'll tell you something else of interest. My son was found to have one of the symptoms of adrenal insuf. two years ago. He started out with dizziness which was diagnosed as orthostatic hypotension. To combat this, the cardiologist prescribed Zoloft! He said that although it is used to increase seratonin, it also has other less understood properties and can alter the brain chemistry such that it can help correct this orthostatic hypotension. So there is another thought -- a use for those drugs that is not specified. That non-specified or unstandard use could benefit someone with underlying or emerging adrenal insuf., as well. Since those drugs are no more than "speed", they also might supply energy or clarity of thought and a "hyper" or energetic feeling? This would differ person to person, as they calm down a lot of children with ADHD, but might have the other effect on someone else. My pediatrician once explained that some children become calm with caffeine and hyper when given Benedryl, which is the opposite of most folks. So I think the workings of antidepressents within our bodies can be complex and differ from person to person. This is probably why they produce suicidal tendencies at times in some children. Hope this is understandable. ~ :wave: Tracy
Hi Keraly,

Your answer was probably more appropriate than mine was, as the poster was asking if the symptoms of adrenal insufficiency were treatable with antidepressants. Although I did say that, "as far as I know, anti-D's cannot because antidepressants probably would not take away low blood pressure, fatigue, nausea, fatigue, etc.", you are right in saying that in some cases, these drugs might SEEM to work, even if they might in fact still be putting some stress on the adrenal glands. I am aware of all the information you mentioned about Ritalin and Adderall helping some CFIDS patients, as well as the fact that everyone reacts differently and the possibility of oppositional effects of SSRI's, but I did answer this post with a personal bias against anti-depressants. But I did find the fact that your son was treated for orthostatic hypotension with Zoloft incredibly interesting. I was medicated from the age of 13-almost 18 with heavy SSRI's and SUPER HEAVY (above the legal limit, given to me by a twisted psychiatrist that I want to sue) bezodiazepine tranquilizers for the panic attacks I used to have. The panic attacks were mostly situational, and I really probably didn't need half the meds I was given. I suffered horrific withdrawal effects from both SSRI's and tranquilizers, even though I tapered from both in the proper manner. I was never "better" on SSRI's or tranq's; behaviorally I was out of control because I was an emotionally numb zombie, and physically I had strange side effects. Anyway, after coming of the drugs I learned Cognitive Behavioral Therapy and overcame pretty much all of my anxiety. BUT, since coming off of the drugs, I haven't felt right physically. I developed severe vertigo that lasted nine straight months about 6 months after getting off of the anti-D's, and then developed the CFS and million and one other problems. I've heard that SSRI's and other anti-depressants have unknown effects, and I've heard so much about how sometimes these drugs help "balance" the bodily systems back out. I am SURE that either taking these drugs or coming off of these drugs caused my illness, yet I am deathly afraid to deal with what I went through with these drugs again; I don't feel it's worth it. I can't help but wonder if these drugs permanently screwed up my body, as I was on especially high dosages for a prolonged period of time, and it was while my brain was still developing and going through changes as a teen. Anyway, I'm not sure what my point is here. I do believe that sometimes these drugs CAN somehow balance out one's system by unknown mechanism of action, as in your son's case, and I also believe that these drugs can be very detrimental. I guess I'm just saying that it's incredibly interesting that these drugs effect so many bodily systems and we have so much to learn about them.
~Katalina :wave:
Dear Katalina,

Your post is beautifully worded and profoundly valuable! I had the notion that Marcy's original post was asking whether it was possible that some SSRI's she had taken had effectively hidden her actual dianosis (adrenal insuf.) by somehow helping her symptoms go away a bit. Was that how you took her question? Now, if she was really asking whether they would do her any good, our replies might be totally different! I couldn't agree with you more fully about the possible ills and dangers of taking any SSRI, especially when you are a child or teen! I left out a VERY important point. WE DID NOT FILL THE PRESCRIPTION FOR ZOLOFT AND ADMINISTER IT TO TRAV!! I should have notated that fact. It was just a theory the doctor had that he MIGHT actually be helped by using this medicine for something other than what it was intended for. Though the doctor said the dose he wanted to issue Trav was very low, we did not want to mess with Zoloft, when his little mind and emotions were ALL that were NOT effected to date! We didn't want to "fix" something that wasn't broken!

Later we found him to have low aldosterone. The endo prescribed Florinef instead of Zoloft, which I believe to be SOOOOO much more on target and appropriate. Plus, they had to actually do some tests and interpretation to get a real CAUSE of his postural hypotension to give out the Florinef! This is all we want is a correct diagnosis and a safe treatment plan. So I was really only conveying the intention of one cardiologist to use Zoloft to try to rearrange some brain chemistry and get rid of his postural hypotension. Whether it could have worked, and thus masked the cause of his PH, we'll never know! ;) As you say, our body's are truly miraculous and complex gifts, and I surely hope [I]yours[/I] will be able to right itself and return to it's normal balance. But I once read that the endocrine system is one of the S L O W E S T systems to make any changes. I had Mono when in college, and the last problems to disappear even when I felt fine otherwise were the changes in my cycle! I had become queasy and had lighter cycles, and began to wonder whether the Mono had just left these new symptoms with me for life, when gradually they went away and my "good ole" cramps and fuller cycle came back to haunt me once again! ~ :wave: Tracy





All times are GMT -7. The time now is 05:06 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!